Wisconsin, 2008

Tornadoes and Hail in Wisconsin, June 7 to 8, 2008

June 7 to 8, 2008 · NWS ARX · 30 events in 9 counties and zones

A warm front extending east to west across the Upper Mississippi River Valley was the focus for a significant severe weather event on June 7. A total of four tornadoes were confirmed, while numerous reports of wind damage and large hail were received from law enforcement officials and storm spotters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$144,000
Crop damage
$39,000
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A warm front extending east to west across the Upper Mississippi River Valley was the focus for a significant severe weather event on June 7. A total of four tornadoes were confirmed, while numerous reports of wind damage and large hail were received from law enforcement officials and storm spotters.

On Sunday, June 8, the warm front was lingering across the region, but a cold front was quickly tracking east out of the northern Plains. Showers and storms redeveloped during the day in the vicinity of the warm front, while a line of storms developed out ahead of the cold front, with these tracking across the region Sunday night. The severe weather activity, aside from heavy rain, was not as widespread compared to Saturday, June 7.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 7, 7:53 AM CST, 49 minutes earlier.

Area forecast discussion, Jun 7, 7:53 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
853 AM CDT SAT JUN 7 2008

.UPDATE...THIS MORNING

WATER VAPOR SHOWED AN 85 KNOT 300 MB JET MOVING THROUGH SOUTHERN
MINNESOTA THIS MORNING. THIS JET IS CURRENTLY HELPING INCREASE
THE UPPER LEVEL DIVERGENCE ACROSS SOUTH CENTRAL AND SOUTHEAST
MINNESOTA. THIS IN TURN IS HELPING TO ENHANCE THE SOUTHWEST WINDS
INTO BACK SIDE OF THESE ELEVATED THUNDERSTORMS. THEY ARE LIKELY
INGESTING LOWER 70 DEW POINTS...THUS...INCREASING THE ELEVATED
INSTABILITY. THE EAST NMM4 WAS PROBABLY THE CLOSEST WITH THE
CURRENT CONVECTION...AND IT SHOWS THAT IT WILL SPREAD EAST AND
NORTHEAST ACROSS THE FORECAST AREA THIS MORNING. DUE TO THIS...
I INCREASED THE PRECIPITATION PROBABILITIES FOR THIS MORNING. I
ALSO ADDED THE MENTION SEVERE INTO SOUTHEAST MINNESOTA...AND WEST
CENTRAL AND NORTH CENTRAL WISCONSIN.

BY THE WAY...THE STORM PREDICTION CENTER HAS UPGRADED MUCH OF THE
AREA FROM SLIGHT TO MODERATE RISK FOR TODAY. THIS LOOKS VERY
REASONABLE CONSIDERING THE DEEP SHEAR AND INSTABILITY.

&&

.PREV DISCUSSION... /ISSUED 332 AM CDT SAT JUN 7 2008/

SHORT TERM...THROUGH MONDAY

MAIN FORECAST CONCERNS ARE WITH THE RAIN CHANCES AND POTENTIAL FOR
HEAVY RAIN AND FLOODING.

SURFACE ANALYSIS THIS MORNING SHOWS ONE AREA OF LOW PRESSURE JUST
MOVING INTO WESTERN ONTARIO FROM MANITOBA WITH A SECOND AREA OVER
EASTERN COLORADO. A WEAK FRONTAL BOUNDARY CONNECTS THE TWO AREAS
OF LOW PRESSURE.

COMPLEX PATTERN SETTING UP OVER THE REGION FOR THE WEEKEND WITH
THE POTENTIAL FOR SEVERE WEATHER AND FLOODING BOTH TO OCCUR. UPPER
LEVEL LOW OVER MANITOBA WILL CONTINUE TO LIFT NORTHEAST INTO
ONTARIO TODAY. ELONGATED LONG WAVE TROUGH AXIS WILL REMAIN TO THE
SOUTHWEST OF THE LOW WITH ENOUGH SHORT WAVE ENERGY TO EVENTUALLY
FORM ANOTHER UPPER LEVEL LOW OVER SOUTHERN SASKATCHEWAN BY 00Z
SUNDAY. A SHORT WAVE TROUGH WILL GET EJECTED FROM THE LONG WAVE
TROUGH TODAY AND ADVANCE INTO THE WESTERN SECTIONS OF MINNESOTA BY
00Z SUNDAY. GENERAL HEIGHT RISES ARE EXPECTED TO OCCUR ACROSS THE
AREA FOR TODAY AS THE UPPER LEVEL LOW DEPARTS ALLOWING FOR SOME
WEAK RIDGING AHEAD OF THE SHORT WAVE TROUGH. THESE HEIGHT RISES
BRING SOME DOUBT TO THE SEVERE POTENTIAL. HOWEVER...LOOKS LIKE
ENOUGH VERTICAL MOTION FROM THE SHORT WAVE AND AGEOSTROPHIC
MOTIONS IN THE RIGHT ENTRANCE REGION OF THE 110 KNOT 300 MB JET
SHOULD BE ENOUGH TO OVER COME THE HEIGHT RISES. THE WEAK SURFACE
BOUNDARY IS EXPECTED TO PROGRESS EAST INTO NORTHWEST
WISCONSIN...EASTERN MINNESOTA AND NORTHWEST IOWA BY 00Z SUNDAY.
THE GFS SHOWS MODERATE TO STRONG LOW LEVEL FRONTOGENESIS IN THE
1000-850 MB LAYER TO HELP INITIATE STORMS. THE 0-6 KM SHEAR IS
EXPECTED TO RANGE FROM 45 TO 60 KNOTS WITH ML CAPE OF 2000-3000
J/KG. LOOKS AS IF SUPER CELLS WITH AN ISOLATED TORNADO THREAT WILL
BE POSSIBLE INITIALLY THIS AFTERNOON BEFORE TRANSITIONING INTO A
LINEAR SYSTEM WITH DAMAGING WINDS AND HAIL BECOMING THE MAIN
THREATS AS THERE WILL BE STRONG 0-3 KM SHEAR OF 35 TO 40 KNOTS.

THE SEVERE THREAT WILL CARRY INTO THE EVENING BEFORE TRANSITIONING
TO MORE A HEAVY RAIN THREAT. THE FRONTAL BOUNDARY WILL IS
EXPECTED TO SLOW TO A CRAWL AS IT WORKS EAST ACROSS THE AREA. AS
THE LOW LEVEL JET CRANKS UP AND IMPINGES ON THE FRONT...WIDESPREAD
RAINS ARE EXPECTED TO DEVELOP TONIGHT AND WITH PRECIPITABLE WATER
VALUES APPROACHING 2 INCHES...THE THREAT FOR HEAVY RAIN WILL BE
PRESENT. SOME WHAT CONCERNED THOUGH THE HIGH RESOLUTION MESO
MODELS SUCH AS THE EASTNMM4 AND EASTARW4 DO NOT GENERATE AN MCS
TONIGHT ACROSS THE AREA LIKE THE GFS AND ECMWF DO. THIS IS
ESPECIALLY TROUBLING CONCERNING HOW WELL THE EASTARW4 HAS BEEN
DOING LATELY WITH THE CONVECTION. GIVEN THE STRENGTH OF THE
MOISTURE TRANSPORT INTO THE FRONT HARD TO BELIEVE THE STORMS WILL
NOT DEVELOP TONIGHT.

A VERY SIMILAR SET UP FOR SUNDAY AS THE NEXT SHORT WAVE TROUGH IS
EXPECTED TO REMAIN WEST OF THE REGION BUT CLOSE ENOUGH TO PRODUCE
LARGE SCALE RISING MOTIONS OVER THE AREA. THE NEXT JET CORE WILL
ALSO BE OVER THE AREA GENERATING ANOTHER ROUND OF AGEOSTROPHIC
MOTIONS IN THE RIGHT ENTRANCE REGION. THE SURFACE FRONT WILL STILL
BE HUNG UP OVER THE AREA ALLOWING ML CAPES OF 1500-2000 J/KG TO
DEVELOP OVER THE SOUTHEAST HALF OF THE FORECAST AREA. THE 0-6 KM
SHEAR IS STILL RESPECTABLE...AROUND 50 KNOTS...BUT THE 0-3 KM
SHEAR REMAINS HIGH WITH AT LEAST 40 KNOTS OF SHEAR EXPECTED. WOULD
EXPECT DAMAGING WINDS AND LARGE HAIL TO BE THE MAIN THREATS FOR
SUNDAY AFTERNOON AND EVENING.

THE FRONT WILL SAG SOUTH OF THE AREA LATE SUNDAY NIGHT INTO MONDAY
BEFORE THE NEXT WEAK BOUNDARY STARTS TO COME IN FROM THE NORTHWEST
MONDAY AFTERNOON. RAISED POPS TO LIKELY ACROSS THE SOUTHEAST FOR
SUNDAY EVENING AND THEN DROPPING BACK TO CHANCE FOR AFTER 06Z
MONDAY. CONTINUED WITH THE LOW CHANCE POPS FOR ALL OF MONDAY AS
TOO MUCH UNCERTAINTY RIGHT NOW TO START TRYING TO FIGURE OUT WHEN
THERE MAY BE SOME DRY PERIODS.

LONG TERM...MONDAY NIGHT THROUGH FRIDAY

THE LATEST GFS AND ECMWF CONTINUE TO SHOW WEAK SURFACE BOUNDARIES
OVER THE AREA THROUGH MUCH OF THE WEEK. THIS WILL CONTINUE THE
CHANCE OF RAIN FOR THE AREA AND NO CHANGES MADE TO THE OUTER
PERIODS OF THE FORECAST.

AVIATION...

CURRENTLY WATCHING THE CONVECTION CURRENTLY TAKING PLACE FROM
SOUTHWEST MINNESOTA NORTHEAST INTO NORTH CENTRAL WISCONSIN. THIS
PRECIPITATION IS NOT BEING HANDLED THAT WELL BY THE 07.00Z MODELS.
TYPICALLY...THIS ACTIVITY WEAKENS DURING THE MORNING AS THE LOW
LEVEL JET WEAKENS. WITH THIS IN MIND...I WOULD SUSPECT THAT THIS
PRECIPITATION WOULD WEAKEN. HOWEVER THE LOW LEVEL BOUNDARIES MAY
LEAD TO THE DEVELOPMENT OF LATER CONVECTION TODAY.

SOUTHERLY WINDS WILL BRING ABUNDANT LOW LEVEL MOISTURE INTO THE
REGION THIS MORNING. THE COMBINATION OF THIS MOISTURE AND DIURNAL
HEATING WILL RESULT IN THE ATMOSPHERE BECOMING VERY UNSTABLE
LATE THIS MORNING AND AFTERNOON. THIS WILL EVENTUALLY LEAD TO THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. CURRENT THOUGHTS IS THAT
IT SHOULD START TO DEVELOP AFTER 07.15Z. WITH VARYING MODEL
SOLUTIONS...IT IS HARD TO PIN POINT THE LOCATION OF WHERE THE
SCATTERED CONVECTION WILL INITIALLY DEVELOP AND ITS COVERAGE. WITH
LITTLE CAPPING ACROSS THE AREA...THE PRECIPITATION SHOULD BECOME
MORE WIDESPREAD THIS AFTERNOON AS THE INSTABILITY CONTINUES TO
INCREASE. FOR THE TAFS...IT LOOKS LIKE KRST WILL START TO SEE
PRECIPITATION AROUND 07.16Z AND KLSE WILL SEE IT ABOUT AN HOUR LATER.

THERE WILL LIKELY BE SUFFICIENT DEEP SHEAR FOR SEVERE THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING
WINDS ARE THE PRIMARY THREATS. HOWEVER THERE COULD ALSO BE ISOLATED
TORNADOES TOO. WITH WARM CLOUD DEPTHS OF GREATER THAN 4 KM...THERE
WILL ALSO BE VERY HEAVY RAIN FROM LATE AFTERNOON THROUGH TONIGHT.

THE MODELS CONTINUE TO HINT THAT A MESOSCALE CONVECTIVE COMPLEX WILL
DEVELOP ACROSS THE AREA TONIGHT. AS A RESULT...THE PRECIPITATION
PROBABILITIES ARE IN THE CATEGORICAL RANGE.

HYDROLOGY...

WITH THE THUNDERSTORM DEVELOPMENT EXPECTED TO OCCUR TONIGHT ALONG
THE FRONT AS THE LOW LEVEL JET IMPINGES ON IT...THE POTENTIAL FOR
WIDESPREAD QPF AMOUNTS OF 1 TO 1.5 INCHES EXISTS ACROSS THE
WESTERN SECTIONS OF THE FORECAST AREA. SOME LOCAL AMOUNTS COULD
APPROACH 3 INCHES. THE GFS SUGGESTS THAT THE WARM CLOUD DEPTH WILL
BE AT LEAST 4 KM OVER MOST OF THE FORECAST AREA SUGGESTING THAT
THE STORMS WILL BE EXCELLENT RAIN PRODUCERS WITH HIGH PRECIPITATION
EFFICIENCY FROM COLLISION AND COALESCENCE. MOST COUNTIES WEST OF
THE MISSISSIPPI RIVER HAVE SEEN ENOUGH RAIN RECENTLY TO PUSH THE 6
HOUR FLASH FLOOD GUIDANCE VALUES BELOW 3 INCHES. WILL ISSUE A
FLASH FLOOD WATCH FOR TONIGHT FOR THE WESTERN SECTIONS ALONG WITH
GRANT COUNTY IN SOUTHWEST WISCONSIN.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
     MORNING FOR WIZ061.

MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
     MORNING FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-
     MNZ096.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
     MORNING FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-
     IAZ029-IAZ030.

&&

PREV DISCUSSION - 04
UPDATE - BOYNE
Hazardous weather outlook, Jun 7, 7:11 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
811 AM CDT SAT JUN 7 2008

WIZ017-029-032>034-041>044-053>055-081100-
ADAMS-BUFFALO-CLARK-CRAWFORD-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
811 AM CDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WESTERN INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT WILL GENERATE SEVERAL ROUNDS OF
THUNDERSTORMS FROM LATE THIS MORNING THROUGH TONIGHT. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING...AND
THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES. IN ADDITION...THESE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING VERY HEAVY RAIN. IF THESE THUNDERSTORMS MOVE
REPEATEDLY ACROSS THE SAME AREAS...THERE MAY BE A THREAT FOR FLASH
FLOODING. THIS THREAT WILL BE THE GREATEST IN TERRAIN AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT COULD ONCE AGAIN PRODUCE SEVERE THUNDERSTORMS ON
SUNDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN THREATS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH
COULD LEAD TO SOME FLOODING PROBLEMS.

ANOTHER WEAK COLD FRONT WILL MOVE INTO THE AREA NEXT WEEK AND WILL
KEEP THUNDERSTORMS IN THE FORECAST FROM MONDAY THROUGH FRIDAY. AT
THIS TIME...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOONS AND
EVENINGS THIS WEEKEND. IN ADDITION...RAINFALL REPORTS WOULD BE
APPRECIATED OVER THE NEXT COUPLE DAYS. IF THE THREAT OF FLOODING
MATERIALIZES...RIVER LEVELS REPORTS WOULD ALSO BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ061-081100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-GRANT-
HOUSTON-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
811 AM CDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST WISCONSIN...
NORTHEAST IOWA...AND SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FROM THIS EVENING THROUGH SUNDAY
MORNING FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND GRANT COUNTY
IN SOUTHWEST WISCONSIN.

A SLOW MOVING COLD FRONT WILL GENERATE SEVERAL ROUNDS OF
THUNDERSTORMS THROUGH THE DAY AND INTO TONIGHT. SOME STORMS ARE
ALREADY APPROACHING SOUTHEAST MINNESOTA WITH A HEAVY RAIN THREAT
AND COULD POSSIBLY PRODUCE SOME LARGE HAIL.

ADDITIONAL STORMS MAY FORM THROUGH THE AFTERNOON THAT COULD BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...HEAVY RAIN AND
ISOLATED TORNADOES. IF THESE THUNDERSTORMS MOVE REPEATEDLY
ACROSS THE SAME AREAS...THERE MAY BE A THREAT FOR FLASH FLOODING.
THIS THREAT WILL BE THE GREATEST IN TERRAIN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT COULD ONCE AGAIN PRODUCE SEVERE THUNDERSTORMS ON
SUNDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN THREATS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH
COULD LEAD TO SOME FLOODING PROBLEMS.

ANOTHER WEAK COLD FRONT WILL MOVE INTO THE AREA NEXT WEEK AND WILL
KEEP THUNDERSTORMS IN THE FORECAST FROM MONDAY THROUGH FRIDAY. AT
THIS TIME...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. SPOTTERS IN
SOUTHEAST MINNESOTA SHOULD WATCH CONDITIONS CLOSELY THIS MORNING...
SINCE SPOTTER ACTIVATION OF A FEW COUNTIES IS PROBABLE. THIS TREND
COULD CONTINUE EAST AND SOUTH AS THE DAY WEARS ON...EVEN INTO
TONIGHT.

IN ADDITION...RAINFALL REPORTS WOULD BE APPRECIATED OVER THE NEXT
COUPLE DAYS. IF THE THREAT OF FLOODING MATERIALIZES...RIVER LEVELS
REPORTS WOULD ALSO BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE/SHEA

The radar

The La Crosse radar (KARX), 93 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 7 hail, 4 tornado, 1 lightning, 1 funnel cloud. Local standard time, as filed.

Hail, Buffalo

When
June 7, 8:42 AM CST
Where
Buffalo County, Nelson
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.420, -92.000

Penny size hail was reported.

Hail, Monroe

When
June 7, 10:55 AM CST
Where
Monroe County, 2.85 mi ESE of Sparta
Measured
1 in hail
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
43.910, -90.770

Thunderstorm Wind, Monroe

When
June 7, 11:42 AM CST to 11:43 AM CST
Where
Monroe County, 3.07 mi W of Kendall
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
43.806, -90.431

Trees were downed on parts of Missouri Road and there was a washout near County Road V.

Thunderstorm Wind, Monroe

When
June 7, 11:44 AM CST
Where
Monroe County, 2.94 mi SSW of Glendale
Measured
52 kt (60 mph) estimated gust
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
43.740, -90.370

Thunderstorm Wind, Monroe

When
June 7, 11:47 AM CST
Where
Monroe County, 0.69 mi S of Kendall
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
Amateur Radio
Coordinates
43.790, -90.370

A house sustained minor structural damage in Kendall. Power lines were downed and there was possible damage to a vehicle.

Thunderstorm Wind, Monroe

When
June 7, 11:49 AM CST
Where
Monroe County, 3.41 mi SE of Glendale
Measured
52 kt (60 mph) estimated gust
Crop damage
$3,000
Reported by
Amateur Radio
Coordinates
43.740, -90.310

Lightning, Juneau

When
June 7, 12:20 PM CST
Where
Juneau County, 4.19 mi SSW of Necedah Hornsburg Ar
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.918, -90.043

Two individuals were struck in the Town of Germantown. One of the victims did require treatment for the minor injuries.

Hail, Adams

When
June 7, 12:21 PM CST
Where
Adams County, 1.21 mi SW of Friendship
Measured
0.88 in hail
Crop damage
$1,000
Reported by
Amateur Radio
Coordinates
43.960, -89.840

Nickel size hail was reported just west of Adams/Friendship.

Thunderstorm Wind, Adams

When
June 7, 12:28 PM CST
Where
Adams County, 3.87 mi NNW of Plainville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
43.775, -89.838

Wind gusts of 60 mph were reported at Highway 82 and 13. Hail a half of an inch in diameter was also reported.

Thunderstorm Wind, Juneau

When
June 7, 12:43 PM CST
Where
Juneau County, 4.77 mi N of Lyndon Station
Measured
52 kt (60 mph) estimated gust
Property damage
$700
Reported by
Emergency Manager
Coordinates
43.789, -89.896

Wind gusts of 60 mph were reported just west of the Wisconsin River and west of Highway 13.

Thunderstorm Wind, Juneau

When
June 7, 12:48 PM CST
Where
Juneau County, 6.5 mi SE of Lyndon Station
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
43.661, -89.799

Trees and numerous large branches were knocked down at Stand Rock Campground in extreme southeast parts of Juneau County. Several campers were damaged.

Tornado, Grant

When
June 7, 12:52 PM CST to 12:53 PM CST
Where
Grant County, 2.57 mi NE of Millville to 2.85 mi NE of Millville
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Property damage
$750
Reported by
Law Enforcement
Coordinates
43.060, -90.900

A tornado touched down in Grant County across the Wisconsin River from Wauzeka, WI (Crawford County). The tornado touch down was brief, as witnessed by a Grant County sheriff, and in a fairly remote area of Wisconsin DNR managed land. The touch down was about 1.8 miles south of Wauzeka in northern Grant County at 1:52 p.m. CDT. The tornado was recorded as an EF0 intensity (65 to 85 mph winds). This supercell thunderstorm continued to produce funnels on its track east along the Wisconsin River through Boscobel and Muscoda (Grant County). No additional tornadoes were confirmed however.

Thunderstorm Wind, Adams

When
June 7, 12:54 PM CST
Where
Adams County, 4.1 mi WSW of Big Spg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
43.650, -89.707

Large trees were blown down on Highway 23.

Tornado, Adams

When
June 7, 12:57 PM CST to 12:59 PM CST
Where
Adams County, 1.88 mi NE of Big Spg
Rating
EF0
Path length
2.91 mi
Path width
50 yd
Continued into
Marquette, Wi (MKX)
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
43.691, -89.605

A tornado hit rural southeast Adams County, WI and crossed into Marquette County, WI about 2.5 miles north of Briggsville. Time of touchdown was approximately 1:57 p.m. CDT. The tornado was rated an EF0, although EF1 damage was reported in Marquette County from the same tornado.

Funnel Cloud, Grant

When
June 7, 1:10 PM CST
Where
Grant County, 0.69 mi N of Boscobel
Reported by
Amateur Radio
Coordinates
43.140, -90.700

Hail, La Crosse

When
June 7, 4:18 PM CST
Where
La Crosse County, 0.85 mi SW of Holmen
Measured
1 in hail
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
43.960, -91.260

In addition to the hail, 2.7 inches of rain fell.

Thunderstorm Wind, La Crosse

When
June 7, 4:25 PM CST
Where
La Crosse County, 0.85 mi NE of Onalaska
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.890, -91.220

Large trees were blown down.

Thunderstorm Wind, La Crosse

When
June 7, 4:35 PM CST
Where
La Crosse County, 0.69 mi N of Barre Mills
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.840, -91.120

Large trees were blown down.

Tornado, La Crosse

When
June 7, 4:45 PM CST to 4:55 PM CST
Where
La Crosse County, 2.4 mi ENE of Barre Mills to 2.26 mi N of Middle Ridge
Rating
EF1
Path length
6 mi
Path width
200 yd
Property damage
$93,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
43.837, -91.073

A tornado occurred at 5:45 p.m. CDT in La Crosse County, WI, near Barre Mills and it was surveyed by a National Weather Service meteorologist on Sunday, June 8th. The tornado initially touched down just west of Russian Coulee Road approximately two miles east of Barre Mills (La Crosse County). There the tornado destroyed one metal barn and partially unroofed another. Much of the debris from the first barn was thrown to the north; however, some of its debris was scattered to the east for nearly a half mile up a hill. A family of five heard the tornado and they took cover in a basement. Fortunately no one was injured.

The tornado then proceeded over a hill and moved through another farmstead. It destroyed a barn and unroofed much of the adjacent house. Both soft and hardwood trees were either snapped or uprooted.

The tornado then moved through several wooded areas as it crossed County Road II, Antony Road, County Road II again, and then Highway 162 near Souchek Road.

The path of this tornado was about 6 miles long with an average width of 600 feet. It has an EF1 rating (estimated wind speeds of 90 to 110 mph). Several nearby neighbors saw the tornado as it moved through both farmsteads.

Tornado, Vernon

When
June 7, 4:48 PM CST to 4:50 PM CST
Where
Vernon County, 0.4 mi WNW of Liberty Pole to 0.24 mi N of Liberty Pole
Rating
EF0
Path length
0.39 mi
Path width
50 yd
Property damage
$15,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
43.481, -90.908

A tornado touched down about 1 mile south of Liberty Pole, WI in rural Vernon County. This tornado hit a machine shed and tossed machinery into the air in addition to hitting nearby trees. It was rated an EF0.

Hail, Vernon

When
June 7, 5:37 PM CST
Where
Vernon County, 1.47 mi NNE of Benders Corners
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.600, -90.340

Thunderstorm Wind, Richland

When
June 7, 5:38 PM CST
Where
Richland County, 2.91 mi N of Hub City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
43.512, -90.355

A 60 mph wind gust was reported at Highway 80 and County Road CC.

Thunderstorm Wind, Richland

When
June 7, 5:43 PM CST
Where
Richland County, 1.77 mi W of Cazenovia
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Crop damage
$3,000
Reported by
Emergency Manager
Coordinates
43.525, -90.235

There was a lot of debris blowing through the air. Half inch diameter hail also fell.

Hail, Juneau

When
June 7, 6:17 PM CST
Where
Juneau County, 3.49 mi S of Lyndon Station
Measured
1 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.670, -89.890

Hail, Juneau

When
June 7, 6:33 PM CST
Where
Juneau County, 5.76 mi SE of Lyndon Station
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.660, -89.820

Thunderstorm Wind, Crawford

When
June 7, 8:37 PM CST
Where
Crawford County, 1.47 mi NNE of Rolling Ground
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.350, -90.720

A tree was blown down onto a vehicle, breaking the wind shield.

Thunderstorm Wind, Crawford

When
June 8, 1:04 AM CST
Where
Crawford County, 2.76 mi N of Lynxville
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Law Enforcement
Coordinates
43.290, -91.050

Trees were blown down onto Highway 35.

Thunderstorm Wind, Grant

When
June 8, 5:24 PM CST
Where
Grant County, 0.51 mi ESE of Cassville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
42.717, -90.991

Thunderstorm Wind, Grant

When
June 8, 5:35 PM CST
Where
Grant County, 3.29 mi WSW of Homer
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.065, -90.682

Several trees were blown down along Highway 61 between Boscobel and Fennimore, as well as along County Highway P. Trees were also blown down in Fennimore, especially around the cemetery.

Thunderstorm Wind, Grant

When
June 8, 6:35 PM CST
Where
Grant County, Dickeyville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.630, -90.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyThe tornado archive for Wisconsin, 2008Warnings in Wisconsin, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105882, 107190, 107195, 107196, 107191, 107197, 123480, 105866, 107209, 107187, 122961, 105984, 105873, 106608, 105971, 105996, 107189, 107188, 105997, 106609, 107200, 107198, 107199, 105992, 105994, 105968, 117245, 117246, 117248, 117249.